Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 230, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 2011, 3:56 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2011, 3:56 PM CDT (20:56 UTC)
- Expired
- Aug 12, 2011, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Edwards County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:08 PM CDT | HAIL 1 | Burdett, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2073 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
010
WUUS53 KDDC 122056
SVRDDC
KSC047-145-122145-
/O.NEW.KDDC.SV.W.0230.110812T2056Z-110812T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT FRI AUG 12 2011
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
ROZEL...AND MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROZEL...
SANFORD...
FRIZELL...
GARFIELD...
LARNED...
LEWIS...
ZOOK...
BELPRE...
FELLSBURG...
MAINLY RURAL AREAS OF EDWARDS AND PAWNEE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3814 9900 3777 9910 3790 9956 3814 9957
3819 9955 3834 9940
TIME...MOT...LOC 2056Z 311DEG 27KT 3816 9942
WIND...HAIL 70MPH 1.00IN
$$
121 follow-up statement
715
WWUS53 KDDC 122117
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT FRI AUG 12 2011
KSC047-145-122145-
/O.CON.KDDC.SV.W.0230.000000T0000Z-110812T2145Z/
PAWNEE KS-EDWARDS KS-
417 PM CDT FRI AUG 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EDWARDS AND
PAWNEE COUNTIES UNTIL 445 PM CDT...
AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
NEAR ROZEL...AND MOVING SOUTHEAST AT 25 MPH.
AT 4:08 PM THE PUBLIC REPORTED QUARTER SIZED HAIL IN BURDETT.
LOCATIONS IMPACTED INCLUDE...
ROZEL...
SANFORD...
FRIZELL...
GARFIELD...
LARNED...
LEWIS...
MAINLY RURAL AREAS OF EDWARDS AND PAWNEE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3814 9900 3777 9910 3790 9956 3814 9957
3819 9955 3834 9940
TIME...MOT...LOC 2116Z 312DEG 22KT 3813 9940
WIND...HAIL 70MPH 1.50IN
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:37 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 12, 2:37 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 237 PM CDT FRI AUG 12 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING, THEN CHANCES OF THUNDERSTORMS INTO SUNDAY. A 70KT UPPER LEVEL JET ON THE BOTTOM OF AN UPPER LEVEL SHORTWAVE TROUGH OVER THE NORTHERN PLAINS WILL CONTINUE TO PROGRESS SOUTHEASTWARD ACROSS WESTERN KANSAS TONIGHT. THIS WILL BRING A COLD FRONT ACROSS SOUTHWESTERN KANSAS BY MID TO LATE AFTERNOON AND INTO THE EVENING. EASTERLY UPSLOPE FLOW WITH DEWPOINTS AROUND 70 WILL BE AHEAD OF THE COLD FRONT WITH CAPES FORECAST AROUND 3000 J/KG. WITH PLENTY OF LAYER SHEAR AND INSTABILITY SEVERE THUNDERSTORMS ARE LIKELY. SOME ROTATING SUPERCELLS WITH LARGE HAIL NEAR OR OVER GOLFBALL SIZE ARE POSSIBLE ALONG WITH AN ISOLATED TORNADO. INITIALLY TEMPERATURE DEWPOINT SPREADS WILL BE HIGH, HOWEVER BY LATER IN THE EVENING THEY WILL FALL. THE STORMS SHOULD END BY AROUND 9 PM FROM MEDICINE LODGE TO LIBERAL. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 60S. ON SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MOVE INTO THE HIGH PLAINS WITH COOLER SURFACE HIGH PRESSURE INTO KANSAS. BY LATE AFTERNOON WITH UPSLOPE FLOW INTO FAR SOUTHWESTERN KANSAS AND EASTERN COLORADO A FEW THUNDERSTORMS MAY FORM BUT WITH LOW SHEAR SEVERE WEATHER IS NOT ANTICIPATED. HIGHS ON SATURDAY WITH MOSTLY SUNNY TO PARTLY CLOUDY SKIES LOOK TO BE IN THE LOW TO MID 90S. FOR SATURDAY NIGHT A FEW MORE THUNDERSTORMS MAY MOVE OFF THE HIGHER TERRAIN OF EASTERN COLORADO IN WESTERN KANSAS FROM GARDEN CITY TO LIBERAL. OVERNIGHT LOWS SHOULD BE IN THE LOW TO MID 60S. FOR SUNDAY AN UPPER LEVEL RIDGE WILL BE OVER WESTERN KANSAS AND THE SURFACE HIGH PRESSURE RIDGE WILL MOVE EAST INTO THE MISSOURI VALLEY ALLOWING MOIST UPSLOPE FLOW TO RETURN INTO WESTERN KANSAS. WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS BY LATE AFTERNOON BUT AGAIN THE SHEAR PROFILE LOOKS WEAK WITH SEVERE THUNDERSTORMS NOT EXPECTED. HIGHS WILL BE AROUND 90 WITH PARTLY CLOUDY SKIES. DAYS 3-7... JUST A FEW TWEAKS TO THE EXTENDED GRIDS BUT THE SAME STORY HOLDS TRUE WITH SOME PERIODS OF THUNDERSTORMS, A DRYING PERIOD, THEN SLIGHTLY COOLER WEATHER AND POTENTIALLY MORE THUNDERSTORMS. MY PERIOD BEGINS 00Z MONDAY. STILL KEPT 20 TO 30 PERCENT POPS FOR SUNDAY NIGHT. A NORTHWESTERLY FLOW ALOFT WILL STILL BE FAVORABLE FOR MCS DEVELOPMENT AS SUGGESTED BY THE ECMWF AND GFS. HIGHS MONDAY WILL BE IN THE 90S PRIMARILY WITH SLIGHT POPS CARRIED ACROSS CENTRAL KANSAS IN ASSOCIATION WITH A WEAKENING FRONTAL BOUNDARY. BY TUESDAY THE 500 HPA RIDGE BEGINS TO BUILD MORE OVER THE SOUTHERN PLAINS AND WILL DOMINATE OUR WEATHER. THIS RESULTS IN GHOSTS POPS AND WARMER TEMPERATURES. HIGHS AROUND 100 DEG F LOOK REASONABLE FOR MUCH OF THE CWFA. BY WEDNESDAY EVENING INTO THURSDAY THE UPPER LEVEL RIDGE RETROGRADES WEST ACROSS THE DESERT SOUTHWEST. THIS WILL TURN OUR UPPER LEVEL FLOW MORE NORTHWESTERLY AND THEREFORE WILL RESULT IN SLIGHTLY COOLER TEMPERATURES AND THE THREAT FOR MCS ACTIVITY AS MARKED BY SLIGHT POPS IN THE GRIDS. THIS LESS HOT AND MORE SEASONABLE TEMPERATURE PATTERN IS FORECAST TO STICK AROUND FOR THE REST OF THE BUSINESS WEEK. -SUGDEN && .AVIATION... MAINLY VFR CIGS ARE EXPECTED THROUGH THE TAF PERIOD. HAVE CB AND VCTS FOR KDDC AFTER FOLLOWING RECENT HRRR GUIDANCE WHICH SUGGESTS LESS OF A THREAT OF CONVECTION FOR KGCK AND KHYS. THUNDERSTORMS COULD PRODUCE GUSTS TO 50 KNOTS AND LARGE HAIL IS ALSO A THREAT TODAY WITH THE THUNDERSTORMS. CONVECTION SHOULD ERUPT IN THE 20-23Z TIMEFRAME FROM ELKHART TO DODGE CITY TO LARNED AND THEN PUSH EAST THROUGH 9 PM CDT. WINDS WILL SWITCH TO THE NORTHEAST AS THE FRONTAL BOUNDARY/COLD POOL SURGES ACROSS THE REGION. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 65 91 65 91 / 30 10 10 20 GCK 64 91 64 91 / 10 10 20 20 EHA 65 92 66 91 / 30 20 20 20 LBL 65 93 66 92 / 30 10 20 20 HYS 64 88 63 88 / 20 10 10 10 P28 69 93 67 92 / 50 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/36/36
Hazardous weather outlook, Aug 12, 2:59 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT FRI AUG 12 2011 KSZ030-031-043>046-061>066-074>081-084>090-132000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 259 PM CDT FRI AUG 12 2011 /159 PM MDT FRI AUG 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING. NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG A COLD FRONT THIS AFTERNOON INTO THE EVENING. SEVERE WEATHER IS LIKELY WITH DAMAGING WINDS OVER 60 MPH AND HAIL UP TO GOLFBALL SIZE. A FEW SUPERCELLS WITH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM LACROSSE TO NEAR GARDEN CITY AND LIBERAL STARTING BETWEEN 3 AND 5 PM THIS AFTERNOON. THEY WILL PROGRESS TO THE SOUTHEAST THROUGH MEADE, GREENSBURG, COLDWATER, PRATT, AND END BY AROUND 9 PM AT MEDICINE LODGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP OVER FAR SOUTHWESTERN KANSAS ON SATURDAY LATE AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY AFTERNOON AND EVENING ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. MORE THUNDERSTORMS COULD DEVELOP ALSO BY THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE REQUIRED MAINLY EAST OF A LINE FROM LACROSSE TO NEAR GARDEN CITY AND LIBERAL BY 3 TO 5 PM THIS AFTERNOON INTO THE EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:22 AM CDT | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Stanton | 38 min |
| Aug 12, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Aug 12, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 47 min |
| Aug 12, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 67 min |
| Aug 12, 4:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 48 min |
| Aug 12, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 53 min |
| Aug 12, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 57 min |
| Aug 12, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 46 min |
| Aug 12, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 37 min |
| Aug 12, 6:27 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.